MAUDE Adverse Event Report: AV-TEMECULA-CT TREK CORONARY DILATATION CATHETER

AV-TEMECULA-CT TREK CORONARY DILATATION CATHETER
Catalog Number 1012274-25
Health Effect - Clinical Codes Cardiac Arrest (1762); Death (1802)
Date of Event 08/29/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).No intervention attempts were made to retrieve the separated balloon since it was unable to be located.A new non-abbott gw was advanced to the cx and a new whisper was advanced to the lad without difficulty.Dilatation of the lad was completed using another non-abbott balloon inflated to 14 atm, but patient health continued to decline with no reflow in the lad or cx.The patient coded (experienced cardiac arrest) and expired the same day due to the stemi.There were no device issues and no adverse patient effects related to use of the whisper gws.In the opinion of the physician, the trek rx did not directly cause patient death or the pre-existing thrombotic occlusions, but may have contributed to the continued stemi and death due to the deflation difficulty.No additional information was provided.Medical devices: guide wire: whisper; runthrough inflation: indeflator guide cath: 6fr q4 boston scientific device coding: (b)(4)- excessive force.Evaluation summary: visual inspection was performed on the returned device.The reported shaft separation was confirmed.The reported balloon separation was not confirmed; however, the returned analysis noted that the distal portion of the balloon was pulled [overlapped] into the balloon which was likely what the account perceived as the missing balloon.The reported difficulty removing the bdc from the anatomy could not be replicated in a testing environment as it was based on operational circumstances.The reported deflation issues could not be replicated in a testing environment due to the condition of the returned device.It was reported that force was applied to retract the trek rx back into the guiding catheter.It should be noted coronary dilatation catheters (cdc), trek rx and mini trek rx instruction for use (ifu) states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.Cine/cell phone video was received and reviewed by an abbott vascular clinical specialist.The reviewer noted the quality of the video is poor and deflation issue, catheter separation, and embolization cannot be confirmed.The reported patient effect of death as listed in the device ifu, is a known patient effect.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents from this lot.The investigation was unable to determine a conclusive cause for the reported deflation issue; however, the balloon and shaft separation, difficulty removing the bdc from the anatomy, the patient effect of cardiac arrest and delay appear to be related to circumstances of the procedure.Additionally, a conclusive cause for the patient effect of death and the relationship to the device, if any, cannot be determined.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.
 
Event or Problem Description
It was reported that the patient presented (b)(6) 2017 with st elevated myocardial infarction (stemi), and declining health toward death.After placement of a balloon pump and a pacemaker, angiography revealed a left main stump only; both the left anterior descending (lad) and the circumflex (cx) were occluded with thrombus.After placement of a 6fr non-abbott guiding catheter (gc), a whisper guide wire (gw) was advanced to the lad without difficulty and a non-abbott gw was advanced to the cx.The left main (lm) was dilated with a 3.0x18mm non-abbott balloon, then the balloon was withdrawn.A 3.0x25mm trek rx balloon dilatation catheter (bdc) was then advanced to the mildly calcified, non-tortuous lad without resistance.The trek rx was inflated twice to 14 atmosphere (atm); once in the mid and once in the proximal lad; however, the bdc failed to deflate.Slight resistance was felt against the vessel when slight force was applied while pulling negative pressure to retract the trek rx balloon back into the gc.The gc, trek rx bdc, whisper gw, and other non-abbott gw were all removed as a single unit from the anatomy (blood was noted in the indeflator and air was noted in the gc).After removal from the anatomy approximately 10mm of the distal balloon had detached and remained in the anatomy and the shaft had separated: the balloon was lost somewhere in the patient anatomy, outside of the coronary tree with exact location unknown; the gc was flushed, the catheterization lab was searched, and angiographic images of the coronary tree did not show any sign of the separated balloon.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
AV-TEMECULA-CT
abbott vascular
26531 ynez road
temecula CA 92591 4628
MDR Report Key6883609
Report Number2024168-2017-07656
Device Sequence Number1141584
Product Code LOX
UDI-Device Identifier08717648138454
UDI-Public08717648138454
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2020
Device Catalogue Number1012274-25
Device Lot Number70314G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2017
Initial Report FDA Received Date09/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Other;
Patient Age66 YR